Psycho-Babble Medication Thread 132541

Shown: posts 1 to 4 of 4. This is the beginning of the thread.

 

how to quit desyrel/trazodone?

Posted by toodlebug on December 19, 2002, at 18:44:13

I have been trying to quit taking desyrel/trazodone for a while now without success. Although I have not taken Prozac in about a month, I am still having to take 100 mg desyrel in order to sleep. (I never had to take it until I started on Effexor, followed by Prozac.) I have tried to wean myself down to 75 mg at least but without success. (For some wierd reason 75 mg. worked once in Nov. but not since.) Anything less than 100 mg. and I wake up after 4 hours-- the same as if I had not taken any. Actually, 100 mg. lets me sleep only about six hours which is fine for a while but after a few days I start to get really tired. So then I will take 150 mg. which allows me to sleep 8 hours but leaves me VERY groggy, so I usually stay in bed about ten hours. (125 mg. is no more effective than 100 mg.) My goal is to get off the trazodone altogether.

I wonder if it would help to just go cold turkey and suffer through insomnia for a while?

Has anyone else had this experience? Any suggestions for how to quit desyrel? My psychiatrist is totally perplexed. I don't want to start taking another sleep med-- I am trying to get off psychoactive drugs altogether. I have tried just about every sleep aid there is (elavil, seroquel, ativan, klonipin, ambien, prosom, and several others) anyway and desyrel was the best one.

Or is there still some Prozac in my system which is interfering with my sleep? This seems unlikely since it has been so long since I last took it, but I know Prozac has a long half-life. Just how long is it?

Thank you in advance for any suggestions!

 

Re: how to quit desyrel/trazodone? toodlebug

Posted by Ritch on December 19, 2002, at 21:31:02

In reply to how to quit desyrel/trazodone?, posted by toodlebug on December 19, 2002, at 18:44:13

> I have been trying to quit taking desyrel/trazodone for a while now without success. Although I have not taken Prozac in about a month, I am still having to take 100 mg desyrel in order to sleep. (I never had to take it until I started on Effexor, followed by Prozac.) I have tried to wean myself down to 75 mg at least but without success. (For some wierd reason 75 mg. worked once in Nov. but not since.) Anything less than 100 mg. and I wake up after 4 hours-- the same as if I had not taken any. Actually, 100 mg. lets me sleep only about six hours which is fine for a while but after a few days I start to get really tired. So then I will take 150 mg. which allows me to sleep 8 hours but leaves me VERY groggy, so I usually stay in bed about ten hours. (125 mg. is no more effective than 100 mg.) My goal is to get off the trazodone altogether.
>
> I wonder if it would help to just go cold turkey and suffer through insomnia for a while?
>
> Has anyone else had this experience? Any suggestions for how to quit desyrel? My psychiatrist is totally perplexed. I don't want to start taking another sleep med-- I am trying to get off psychoactive drugs altogether. I have tried just about every sleep aid there is (elavil, seroquel, ativan, klonipin, ambien, prosom, and several others) anyway and desyrel was the best one.
>
> Or is there still some Prozac in my system which is interfering with my sleep? This seems unlikely since it has been so long since I last took it, but I know Prozac has a long half-life. Just how long is it?
>
> Thank you in advance for any suggestions!

Is there any other reason you want to stop the trazodone besides a general desire to get off of meds? I guess what I am asking is.. do you think that if you got off of the trazodone long enough you wouldn't require it for sleep anyway?....

 

Re: how to quit desyrel/trazodone?

Posted by toodlebug on December 20, 2002, at 9:52:09

In reply to Re: how to quit desyrel/trazodone? toodlebug, posted by Ritch on December 19, 2002, at 21:31:02

>
> Is there any other reason you want to stop the trazodone besides a general desire to get off of meds? I guess what I am asking is.. do you think that if you got off of the trazodone long enough you wouldn't require it for sleep anyway?....
>
Since I never had to take trazodone until two years ago, it seems like I should be able to quit taking it. I have always been prone to problems initiating sleep, but not every night, so if I go off the trazodone I might still occasionally need to take an Ambien or something, but no trazodone. (The trazodone just helps me stay asleep.) I am worried that Celexa/Effexor/Prozac may have permanently messed up my sleep. I just want to sleep like I used to-- eight hours without waking up in the middle of the night and without being groggy in the morning! Actually, if that were possible on trazodone I wouldn't mind staying on it too much (although it would bother me some), but as I said I am not sleeping well with it anyway. I wake up after 5-6 hours sleep which leaves me quite tired. The ony alternative seems to be sleeping 9 hours and waking up groggy!

 

Re: how to quit desyrel/trazodone? toodlebug

Posted by Ritch on December 20, 2002, at 19:57:27

In reply to Re: how to quit desyrel/trazodone?, posted by toodlebug on December 20, 2002, at 9:52:09

> >
> > Is there any other reason you want to stop the trazodone besides a general desire to get off of meds? I guess what I am asking is.. do you think that if you got off of the trazodone long enough you wouldn't require it for sleep anyway?....
> >
> Since I never had to take trazodone until two years ago, it seems like I should be able to quit taking it. I have always been prone to problems initiating sleep, but not every night, so if I go off the trazodone I might still occasionally need to take an Ambien or something, but no trazodone. (The trazodone just helps me stay asleep.) I am worried that Celexa/Effexor/Prozac may have permanently messed up my sleep. I just want to sleep like I used to-- eight hours without waking up in the middle of the night and without being groggy in the morning! Actually, if that were possible on trazodone I wouldn't mind staying on it too much (although it would bother me some), but as I said I am not sleeping well with it anyway. I wake up after 5-6 hours sleep which leaves me quite tired. The ony alternative seems to be sleeping 9 hours and waking up groggy!
>

I wouldn't worry about permanent damage with sleep and that kind of thing. One thing I have found through years and numerous SSRI meds/dosages is that generally they (including trazodone) always disrupt sleep in some qualitative/quantitative manner. If I take a dose of an SSRI too close to bedtime I will have a tough time getting to sleep. If the dose is too high and the half-life of the SSRI too long, I will have disrupted sleep (early morning awakenings, med-induced), which will result in the daytime drowsiness you note. You *might* find that with a reduced dose of Trazodone your sleep quality might improve. I was prescribed traz. to help get to sleep from Prozac induced insomnia years ago, and if I was very stressed out the traz. didn't help very much. Just curious, but when you were on Effexor what dose were you taking and what time(s) of day were you taking it? I ask, because I have found if I take an SSRI (like Effexor) first thing, and take a low-dose of a short acting one, I sleep a lot better, generally.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.